Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 135, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 12, 2016, 5:07 PM EDT for Greene County, Tennessee. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2016, 5:07 PM EDT (21:07 UTC)
- Expired
- Jul 12, 2016, 5:33 PM EDT
- In force
- 26 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Greene County, TN
The radar
The Knoxville radar (KMRX), 59 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.1 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 63 J/kg
- Mixed-layer CIN
- -137 J/kg
- Mixed-layer LCL
- 1263 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
866
WUUS54 KMRX 122107
SVRMRX
TNC059-122145-
/O.NEW.KMRX.SV.W.0135.160712T2107Z-160712T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
507 PM EDT TUE JUL 12 2016
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN GREENE COUNTY IN EASTERN TENNESSEE...
* UNTIL 545 PM EDT
* AT 506 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES
NORTHEAST OF PARROTTSVILLE...OR 10 MILES SOUTHWEST OF
GREENEVILLE...MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...LAW ENFORCEMENT.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
GREENEVILLE...TUSCULUM...MOSHEIM...CAMP CREEK...DAVY CROCKETT
BIRTHPLACE...CEDAR CREEK AND CANEY BRANCH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS SITUATION. THIS STORM IS PRODUCING WIDESPREAD
WIND DAMAGE ACROSS JEFFERSON COUNTY. SEEK SHELTER NOW INSIDE A
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!
&&
LAT...LON 3607 8264 3602 8272 3600 8278 3598 8279
3597 8293 3604 8301 3619 8304 3621 8265
3615 8265 3613 8263 3606 8262
TIME...MOT...LOC 2106Z 268DEG 30KT 3608 8297
HAIL...<.75IN
WIND...60MPH
$$
EJH/DS2 follow-up statements
690
WWUS54 KMRX 122125
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
525 PM EDT TUE JUL 12 2016
TNC059-122145-
/O.CON.KMRX.SV.W.0135.000000T0000Z-160712T2145Z/
GREENE TN-
525 PM EDT TUE JUL 12 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR SOUTHEASTERN GREENE COUNTY...
AT 524 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GREENEVILLE...
MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...LAW ENFORCEMENT.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
GREENEVILLE...TUSCULUM...MOSHEIM...CAMP CREEK...
DAVY CROCKETT BIRTHPLACE...CEDAR CREEK AND CANEY BRANCH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS IS A DANGEROUS SITUATION. THIS STORM IS PRODUCING WIND DAMAGE
ACROSS PORTIONS OF COCKE COUNTY. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3607 8264 3602 8272 3600 8278 3598 8279
3597 8293 3604 8301 3619 8304 3621 8265
3615 8265 3613 8263 3606 8262
TIME...MOT...LOC 2124Z 268DEG 30KT 3609 8278
HAIL...<.75IN
WIND...60MPH
$$
EJH/DS661
WWUS54 KMRX 122133
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
533 PM EDT TUE JUL 12 2016
TNC059-122143-
/O.CAN.KMRX.SV.W.0135.000000T0000Z-160712T2145Z/
GREENE TN-
533 PM EDT TUE JUL 12 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GREENE COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3607 8264 3602 8272 3600 8278 3598 8279
3597 8293 3604 8301 3619 8304 3621 8265
3615 8265 3613 8263 3606 8262
TIME...MOT...LOC 2132Z 268DEG 30KT 3609 8269
$$
EJH/DSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:13 PM EDT, 1 hour 54 minutes earlier.
Area forecast discussion, Jul 12, 3:13 PM EDT, 1 hour 54 minutes before
Area Forecast Discussion National Weather Service Morristown TN 313 PM EDT TUE JUL 12 2016 .SHORT TERM (Tonight and Wednesday)...Convection coming off the Plateau and into the Valley at this time. Should see gradual increase in coverage trough the heat of the day, then waning this evening. Best chances seem to be mostly north of I 40. Some storms are strong. Another round of diurnal convection Wednesday but probably not as much as today. Warm and humid conditions will continue. .LONG TERM...(Wednesday night through Tuesday)...Models continue to show some differences in the details for the long term, and given that run to run consistency is not great as well, forecast confidence remains a bit below average for this time of year. A series of weak short waves are forecast to affect the region...with the most significant in the late friday into sunday time frame. A weak frontal boundary will also sag south toward the area during the weekend...although how far south it will make it is still ambiguous. As a result...will carry a chance for convection every day...with the highest chances Friday and into the weekend. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 72 94 73 94 / 20 20 20 30 Knoxville McGhee Tyson Airport, TN 71 92 71 92 / 20 20 20 30 Oak Ridge, TN 71 92 72 91 / 30 30 20 30 Tri Cities Airport, TN 67 89 67 89 / 50 20 20 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && GC/LW
Hazardous weather outlook, Jul 12, 3:18 PM EDT, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 318 PM EDT TUE JUL 12 2016 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-131930- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 318 PM EDT TUE JUL 12 2016 /218 PM CDT TUE JUL 12 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... ISOLATED STRONG TO MARGINALLY SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THE MIDDLE OF THE EVENING AS ACTIVITY DEVELOPS AND MOVES EASTWARD FROM THE CUMBERLAND PLATEAU. ISOLATED WIND GUSTS OF 40 TO 60 MPH...OR ISOLATED OCCURRENCES OF HAIL UP TO ONE INCH IN DIAMETER...ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jul 12, 4:18 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
418 PM EDT TUE JUL 12 2016
TNZ012-013-035-036-122100-
CAMPBELL TN-SCOTT TN-ANDERSON TN-MORGAN TN-
418 PM EDT TUE JUL 12 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SCOTT...SOUTHWESTERN
CAMPBELL...NORTHWESTERN ANDERSON AND MORGAN COUNTIES UNTIL 500 PM
EDT...
AT 416 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES NORTHWEST OF WARTBURG...MOVING EAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WARTBURG...OLIVER SPRINGS...SUNBRIGHT...FROZEN HEAD S.P....
ROSEDALE...PETROS...SLICK ROCK...DEERLODGE...HIGH POINT...ELGIN...
RUGBY S.P. AND COALFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3629 8486 3629 8484 3630 8482 3630 8480
3632 8479 3633 8477 3633 8475 3635 8474
3626 8425 3601 8433 3605 8434 3605 8436
3602 8439 3615 8490
TIME...MOT...LOC 2016Z 282DEG 25KT 3623 8479
TDLocal storm report, Jul 12, 4:24 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
424 PM EDT TUE JUL 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG KNOXVILLE 35.97N 83.95W
07/12/2016 KNOX TN 911 CALL CENTER
TREES AND POWER LINES DOWN ACROSS MUCH OF THE NORTHERN
HALF OF THE COUNTY...INCLUDING DOWNTOWN
KNOXVILLE...CARTER...AND KODAK.
&&
DGSLocal storm report, Jul 12, 4:36 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
436 PM EDT TUE JUL 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM TSTM WND DMG KNOXVILLE 35.97N 83.95W
07/12/2016 KNOX TN TRAINED SPOTTER
METAL AWNING ON THE FRONT OF A BUILDING WAS PEELED BACK.
LOCATION IS WESTERN AVE NEAR I-640.
&&
DGSLocal storm report, Jul 12, 4:37 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
437 PM EDT TUE JUL 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG 5 NNW SEVIERVILLE 35.96N 83.61W
07/12/2016 SEVIER TN PUBLIC
TREES DOWN NORTH OF SEVIERVILLE.
&&
DGSSpecial weather statement, Jul 12, 4:51 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
451 PM EDT TUE JUL 12 2016
VAZ006-008-122130-
WASHINGTON VA-RUSSELL VA-
451 PM EDT TUE JUL 12 2016
...SPECIAL WEATHER STATEMENT...
AT 450 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LEBANON...MOVING NORTHEAST AT 25 MPH.
WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LEBANON...CLEVELAND VA...HONAKER...ROSEDALE...DYE...HANSONVILLE AND
CASTLEWOOD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3711 8189 3704 8182 3696 8178 3695 8182
3693 8184 3691 8182 3675 8215 3691 8230
3694 8231 3704 8217 3704 8212 3705 8211
3704 8208 3705 8204 3707 8202 3712 8201
3713 8193 3714 8190
TIME...MOT...LOC 2050Z 233DEG 20KT 3687 8215
TDSpecial weather statement, Jul 12, 4:55 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
455 PM EDT TUE JUL 12 2016
TNZ017-018-044>047-VAZ008-122145-
UNICOI TN-WASHINGTON TN-JOHNSON TN-SULLIVAN TN-NORTHWEST CARTER TN-
SOUTHEAST CARTER TN-WASHINGTON VA-
455 PM EDT TUE JUL 12 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WASHINGTON...
CARTER...EASTERN SULLIVAN...JOHNSON...NORTHERN UNICOI...AND
WASHINGTON COUNTIES AND THE EASTERN CITY OF BRISTOL UNTIL 545 PM
EDT...
AT 454 PM EDT...DOPPLER RADAR WAS TRACKING THUNDERSTORMS ALONG A
LINE EXTENDING FROM 7 MILES NORTHWEST OF ABINGDON TO 8 MILES
SOUTHEAST OF BRISTOL TN TO NEAR ERWIN. MOVEMENT WAS EAST AT 35 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY...BRISTOL TN...BRISTOL VA...ELIZABETHTON...ABINGDON...
ERWIN...MOUNTAIN CITY...CENTRAL...HAMPTON...PINE CREST...UNICOI...
GLADE SPRING...DAMASCUS...SADIE...SOUTH HOLSTON DAM...
MILLIGAN COLLEGE...EMBREEVILLE...SHADY VALLEY...
HUNTER AND HILANDER PARK.
LAT...LON 3662 8161 3661 8165 3659 8168 3657 8168
3653 8171 3648 8170 3630 8191 3613 8254
3644 8218 3679 8213 3680 8211 3681 8212
3687 8198 3687 8194 3689 8189 3693 8183
3679 8170 3664 8162 3664 8161
TIME...MOT...LOC 2054Z 248DEG 32KT 3676 8208 3646 8212 3621 8242
TDThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 2:00 PM EDT | Special Weather Statement | MRX | Claiborne, Union | 45 min |
| Jul 12, 2:29 PM EDT | Special Weather Statement | MRX | Loudon | 46 min |
| Jul 12, 2:47 PM EDT | Special Weather Statement | MRX | Anderson | 43 min |
| Jul 12, 3:13 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox | 32 min |
| Jul 12, 3:30 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Jefferson, Knox, Sevier | 30 min |
| Jul 12, 3:36 PM EDT | Special Weather Statement | MRX | Blount | 39 min |
| Jul 12, 3:54 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Hamblen, Jefferson, Knox, Sevier | 51 min |
| Jul 12, 4:18 PM EDT | Special Weather Statement | MRX | Morgan | 42 min |
| Jul 12, 4:31 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene, Hamblen, Jefferson | 44 min |
| Jul 12, 4:55 PM EDT | Special Weather Statement | MRX | Carter, Johnson | 50 min |
| Jul 12, 5:16 PM EDT | Special Weather Statement | MRX | Hawkins | 44 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.